Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 37, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Nov 18, 2020, 1:30 AM MST for Greeley County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Nov 18, 2020, 11:00 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2020, 1:30 AM MST (08:30 UTC)
- In effect from
- Nov 18, 2020, 11:00 AM MST
- Expired
- Nov 18, 2020, 3:38 PM MST
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 8.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4066 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726 WWUS83 KGLD 180830 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 130 AM MST Wed Nov 18 2020 ...Critical fire weather conditions this afternoon... .Critical fire weather conditions are expected across Cheyenne and Kit Carson counties of Colorado this afternoon as southwest winds gust up to 30 mph with relative humidity falling below 15 percent. All outdoor burning should be avoided. COZ253-254-182000- /O.NEW.KGLD.FW.W.0037.201118T1800Z-201119T0000Z/ Kit Carson-Cheyenne- 130 AM MST Wed Nov 18 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 5 PM MST this afternoon. * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. * Winds...Southwest 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 11 percent. * Temperatures...Around 80. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
2 follow-up statements
890 WWUS83 KGLD 181632 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 932 AM MST Wed Nov 18 2020 ...Critical fire weather conditions this afternoon... .Critical fire weather conditions are expected across Cheyenne and Kit Carson counties of Colorado this afternoon as southwest winds gust up to 30 mph with relative humidity falling below 15 percent. All outdoor burning should be avoided. KSZ027-041-190000- /O.EXA.KGLD.FW.W.0037.201118T1800Z-201119T0000Z/ Wallace-Greeley- 932 AM MST Wed Nov 18 2020 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027 AND 041... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 5 PM MST this afternoon. * Affected Area...In Kansas...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. * Winds...Southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 11 percent. * Temperatures...In the mid 80s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ253-254-190000- /O.CON.KGLD.FW.W.0037.201118T1800Z-201119T0000Z/ Kit Carson-Cheyenne- 932 AM MST Wed Nov 18 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. * Winds...West 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 11 percent. * Temperatures...Around 80. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
954 WWUS83 KGLD 182238 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 338 PM MST Wed Nov 18 2020 COZ253-254-KSZ027-041-182345- /O.CAN.KGLD.FW.W.0037.000000T0000Z-201119T0000Z/ Kit Carson-Cheyenne-Wallace-Greeley- 338 PM MST Wed Nov 18 2020 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...041...253 AND 254... The National Weather Service in Goodland has cancelled the Red Flag Warning. Winds have decreased across the area and humidities will continue to climb through the evening. Critical fire weather conditions are no longer expected. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Nov 17, 9:23 PM MST, 4 hours 7 minutes earlier.
Area forecast discussion, Nov 17, 9:23 PM MST, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Goodland KS 923 PM MST Tue Nov 17 2020 .UPDATE... Issued at 621 PM MST Tue Nov 17 2020 No major updates the forecast based on latest guidance. Current forecast trend looks good but will continue to monitor, especially for lows tonight. && .SHORT TERM...(This evening through Wednesday) Issued at 1239 PM MST Tue Nov 17 2020 19Z UTC Water Vapor Imagery and RAP analysis indicated large, fairly high amplitude ridge entering western CWA with area of high clouds not making it very far from the ridge axis. At the surface, lee trough continues to deepen with temperatures climbing into the 70s at many locations. Aforementioned H5 ridge will remain in control of the weather pattern across the area through Wednesday maintaining warm and dry conditions. The main concern through Wednesday will be the magnitude of fire weather threat. Mostly clear skies and diminishing winds will lead to similar overnight conditions as yesterday. With lower spots radiating out quite well and temperatures holding up on relative high spots, but otherwise little sensible weather impacts are expected. On Wednesday, H5 ridge axis shifts to the east and flattens somewhat with flow aloft becoming more zonal and perpendicular to the Rockies. At first glance, record breaking highs look likely as locations near 80. The aforementioned height pattern however, has me a bit concern for potential mountain wave cirrus that would persist across the area in the afternoon. While not likely, if it does occur could easily hold temperatures back 3-5 degrees. This uncertainty with respect to heating further complicates potential fire danger forecast. Assuming the warmest solutions, will see much of the northwest CWA have several hours of relative humidity below 15 percent. Meanwhile the stronger winds will be out of phase with this area, mainly south of Interstate 70. While I was leaning towards a fire weather watch, uncertainty just to high at this point to warrant one. .LONG TERM...(Thursday through Tuesday) Issued at 1233 PM MST Tue Nov 17 2020 The main points of interest for the extended period include a cool down along with precipitation chances for weekend . Semi-zonal flow over the region for Thursday will lead to dry conditions. A cold front then moves through during the day that is expected to cap highs slightly cooler than previous days, albeit still above normal. Friday during the day still has the advancing trough from the SW migrating towards the plains. The majority of Friday will remain dry. However gulf moisture advection overspreads the plains. Precipitation chances start to increase during the evening into the overnight hours. Guidance still varies on the start of the precipitation, so confidence remains low on that aspect but still confident that much needed precipitation will occur, with mainly rain but snow may try to mix in due to the cooler temperatures. Rain chances will persist throughout the day Saturday. Precipitation chances continue Saturday night into Sunday morning. Guidance currently is trending toward slightly lower temperatures for Sunday, so a rain/snow mix overnight Saturday may change to all snow for a period of time during the Sunday morning hours. I have been noticing that guidance ensembles are trending towards some gustier winds during the time period of the potential all snow, some blowing snow may be of concern during that time frame. I will not make any significant changes to the wind forecast at this time due to a lack of certainty but this will continue to be monitored. The pattern then shifts back to a northwesterly flow during the Sunday afternoon hours which leads to a dry start for the latter portion of the extended forecast period. Above normal temperatures are still expected for Thursday but not nearly as warm as previous days as highs in the NW portion of the CWA may only reach the mid 60's while other areas will be in the 70's. Starting Friday, a cool down is expected to more normal like temperatures for mid-November as widespread highs in the 50's are expected. The majority of the weekend highs will struggle to make it out of the 40's before a slight warm up back into the 50's looks possible for the beginning of next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 923 PM MST Tue Nov 17 2020 VFR conditions will ensue at both terminals through the forecast period with a mix of SKC and FEW250. No precipitation is expected, with wind shifts being the only weather issues for both sites. Winds for KGLD, south around 10-15kts through 09z Wednesday, then west southwest around 15kts. Winds for KMCK, south 10-20kts through 11z Wednesday, then southwest less than 10kts. By 20z, winds will meander from southwest to southeast around 10kts. && .CLIMATE... Issued at 215 AM MST Mon Nov 16 2020 Record/near record high temperatures are expected Wednesday November 18 at the following locations: Goodland..........77 degrees set in 2008 and previous years Hill City.........80 degrees set in 1908 McCook............76 degrees set in 1933 Burlington........76 degrees set in 2008 Colby.............76 degrees set in 1981 Tribune...........78 degrees set in 1999 Yuma..............76 degrees set in 1999 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN/KAK SHORT TERM...JRM LONG TERM...TT AVIATION...JN CLIMATE...DDT
Hazardous weather outlook, Nov 17, 6:20 PM MST, 7 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 620 PM MST Tue Nov 17 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190130- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 620 PM MST Tue Nov 17 2020 /720 PM CST Tue Nov 17 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Elevated to near critical fire weather conditions are expected Wednesday afternoon south of a line from Flagler to Sharon Springs and Leoti. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight.
Nearby
Red Flag Warnings in Kansas, 2020Red Flag Warnings in Colorado, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.